Since the recent crackdown on prescription painkillers, more and more people are turning towards one of the only opiate alternatives there is, heroin. Despite the known dangers of heroin, people still use it. In some cases, it takes the place of expensive doctor’s office visits and even more expensive prescription drugs. In other cases, it stops a recreational prescription opiate addict from having to hunt down their prescription opiates and gives them an easy and cheap alternative. It is a dangerous transition but it happens every day. There are millions of people who are currently untreated heroin addiction, chances are someone you know or even some you love is or has been an addict. So how do you tell when someone is on heroin?
This might seem obvious but a heroin overdose does not always mean death and it is not as noticeable as you might think. Some of the simple signs of overdose are:
- Loss of consciousness – this might seem like someone is sleeping or simply passed out after a night of partying. It might not happen suddenly as you would expect.
- Nodding out – seemingly falling asleep during a conversation or nodding off and waking up suddenly
- Awake but unresponsive – in this case the person is awake but not awake. They look like they are fine but cannot respond to you or talk.
- Small pupils – another simple sign is pinprick or smaller pupils.
These are not the dramatic signs of an overdose but they are the very beginning of what could be a serious problem.
Experienced addicts know how to hide these. When someone is on heroin and takes it through an injection, they develop small circular scars where they choose to inject. In inexperienced addicts this is usually the arms but they can show up in places like between toes or fingers. Not all heroin addicts have track marks but it is a classic sign of heroin addiction.
It is difficult to use heroin constantly and not eventually run out and go into withdrawal. When someone first starts taking heroin, they have a mild withdrawal period. This quickly changes. Heroin withdrawal includes nausea, vomiting, shaking, tremors, joint and muscle pain, anxiety, and depression. These are not the only symptoms; they are just the most common. If you know someone who is a heroin addict there is a good chance that you’ve seen withdrawal symptoms.
Seemingly Random Health Problems
One of the most common signs of heroin addiction is abscesses. Since many addicts are not as hygienic as they should be, abscesses are very common at injections sites. Other health problems are chronic infections of all types. These infections can range from a constant cold or flu to serious infections such as HIV or AIDS. Although this is not a clear sign, when someone suffers from chronic ongoing infections, it is a good sign that they are somehow weakening their immune system.
Although each of these symptoms when taken separately are not necessarily a sign of a heroin addict, when you see more than one sign it is cause for suspicion. When you witness these signs, you might want to consider heroin addiction as a possibility.